Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 164, NWS Pittsburgh, PA

August 4, 2017Fayette County, Greene County, Pennsylvania; Marion County, Monongalia County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2017, 6:19 PM EDT for Fayette County, Greene County, Pennsylvania; Marion County, Monongalia County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2017, 6:19 PM EDT (22:19 UTC)
Expired
Aug 4, 2017, 6:45 PM EDT
In force
26 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, PA, Greene County, PA, Marion County, WV, Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 91 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 5:30 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 4, 5:30 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
530 PM EDT Fri Aug 4 2017

.SYNOPSIS...
A crossing cold front will end the thunderstorm threat this
evening.

&&

.NEAR TERM /THROUGH SATURDAY/...
A series of updates is forthcoming which will end the severe
thunderstorm watch from the west upon passage of the cold front.
The severe threat will continue in advance of the boundary
though given the increasing shear associated with the encroacing
upper trough axis.

Improvement thereafter will be rapid as the temperature and
dewpoint drops under the aforementioned trough. Residual showers
are possible along/north of I 80 on Saturday morning as upper
boundary layer cold advection briefly steepens low level lapse
rates. Otherwise, expect Saturday highs about 10 degrees under
the averages.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
Surface high pressure will move over the Ohio Valley Saturday
night into Sunday, keeping conditions dry. Some locations may
not make it out of the 60s on Saturday, but light southerly
winds should support a rebound back into the 70s on Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Front is projected to stall south of our region then return as
a warm front Sunday night into Monday. This will spread a good
slug of showers across the area during that time frame.

Otherwise, overall upper troughing will maintain sub-average,
albeit slowly moderating temperature until mid week.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Passage of this eves cold front will return general VFR to
regional terminals, although cold advection is expected to
support a brief period of MVFR stratocu on Saturday morning.

.OUTLOOK...
Restrictions are likely again with Monday low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

15
Hazardous weather outlook, Aug 4, 3:09 AM EDT, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
309 AM EDT Fri Aug 4 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
309 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this afternoon and
early evening with a crossing cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

07

In the hours before

Local storm report, Aug 4, 4:53 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 N PATTERSONVILLE      40.69N  81.05W
08/04/2017  E1.00 INCH       CARROLL            OH   PUBLIC

&&

EVENT NUMBER PBZ1701993

AMILLER
Local storm report, Aug 4, 5:06 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 S BRIDGEVILLE         40.33N  80.11W
08/04/2017                   ALLEGHENY          PA   NWS EMPLOYEE

            TREES DOWN AT 1128 LAKEVIEW DR.

&&

EVENT NUMBER PBZ1701994

RCC
Local storm report, Aug 4, 5:14 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     3 N CARROLLTON          40.62N  81.09W
08/04/2017                   CARROLL            OH   LAW ENFORCEMENT

            MULTIPLE TREES DOWN

&&

EVENT NUMBER PBZ1701995

RCC
Special weather statement, Aug 4, 5:14 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
514 PM EDT FRI AUG 4 2017

OHZ040-041-050-042145-
Jefferson-Columbiana-Carroll-
514 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHWESTERN JEFFERSON...SOUTH CENTRAL COLUMBIANA AND
EAST CENTRAL CARROLL COUNTIES...

At 514 PM EDT, a strong thunderstorm was located near Carrollton,
moving northeast at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Carrollton...                     Salineville...
Irondale...                       Summitville...
Hammondsville...                  Mechanicstown...
Harlem Springs...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4051 8106 4059 8108 4074 8079 4056 8068
TIME...MOT...LOC 2114Z 245DEG 28KT 4057 8100

Kramar
Special weather statement, Aug 4, 5:33 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
533 PM EDT FRI AUG 4 2017

OHZ041-PAZ013-020-042200-
Columbiana-Lawrence-Beaver-
533 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT EAST CENTRAL COLUMBIANA...NORTHERN BEAVER AND
SOUTHWESTERN LAWRENCE COUNTIES...

At 533 PM EDT, a strong thunderstorm was located near East Palestine,
moving northeast at 35 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Beaver Falls...                   East Palestine...
Ellwood City...                   Ohioville...
Patterson Township...             Big Beaver...
New Beaver...                     West Mayfield...
Ellport...                        Koppel...
Wampum...                         New Galilee...

This includes the following highways...

  Pennsylvania Turnpike between mile markers 2 and 19.

  Interstate 376 in Pennsylvania between mile markers 31 and 32.

LAT...LON 4072 8062 4080 8067 4097 8040 4090 8024
      4076 8018
TIME...MOT...LOC 2133Z 246DEG 31KT 4077 8060

Kramar
Special weather statement, Aug 4, 6:09 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
609 PM EDT FRI AUG 4 2017

PAZ031-WVZ021-509-042245-
Greene-Marion-Monongalia-
609 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHEASTERN GREENE...NORTH CENTRAL MONONGALIA AND
CENTRAL MARION COUNTIES...

At 609 PM EDT, a strong thunderstorm was located over Barrackville,
or near Fairmont, moving northeast at 20 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Fairmont...                       Star City...
Pleasant Valley...                Barrackville...
Granville...                      Cassville...
Rivesville...                     Grant Town...
Farmington...                     Blacksville...
Mount Morris...                   Everettville...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 0 and 3.

  Interstate 79 in West Virginia between mile markers 137 and 138,
  and between mile markers 154 and 160.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3946 8011 3948 8029 3978 8024 3974 7993
TIME...MOT...LOC 2209Z 204DEG 19KT 3951 8022

34

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:20 PM EDTSpecial Weather StatementPBZMercer25 min
Aug 4, 1:26 PM EDTSevere Thunderstorm WarningPBZWashington49 min
Aug 4, 1:34 PM EDTSevere Thunderstorm WarningPBZGreene, Washington26 min
Aug 4, 2:01 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington44 min
Aug 4, 2:20 PM EDTSpecial Weather StatementPBZMercer25 min
Aug 4, 2:42 PM EDTSevere Thunderstorm WarningPBZButler33 min
Aug 4, 2:46 PM EDTSpecial Weather StatementPBZWestmoreland29 min
Aug 4, 2:56 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland34 min
Aug 4, 3:12 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango33 min
Aug 4, 3:15 PM EDTSevere Thunderstorm WarningPBZVenango30 min
Aug 4, 3:32 PM EDTSpecial Weather StatementPBZClarion28 min
Aug 4, 3:45 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson45 min
Aug 4, 4:00 PM EDTSpecial Weather StatementPBZIndiana30 min
Aug 4, 4:59 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence31 min
Aug 4, 5:33 PM EDTSpecial Weather StatementPBZLawrence27 min
Aug 4, 5:56 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence, Mercer, Venango49 min
Aug 4, 6:46 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango59 min
Aug 4, 7:30 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson45 min
Aug 4, 7:51 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson54 min
Aug 4, 12:58 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Tuscarawas32 min
Aug 4, 1:09 PM EDTSevere Thunderstorm WarningPBZBelmont36 min
Aug 4, 3:37 PM EDTSpecial Weather StatementPBZTuscarawas38 min
Aug 4, 4:02 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas28 min
Aug 4, 4:25 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana50 min
Aug 4, 5:14 PM EDTSpecial Weather StatementPBZColumbiana31 min
Aug 4, 5:24 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson22 min
Aug 4, 6:35 PM EDTSpecial Weather StatementPBZCarroll, Columbiana40 min
Aug 4, 1:12 PM EDTSpecial Weather StatementPBZWetzel33 min
Aug 4, 1:41 PM EDTSpecial Weather StatementPBZHancock34 min
Aug 4, 1:46 PM EDTSpecial Weather StatementPBZMarion, Monongalia29 min
Aug 4, 3:50 PM EDTSevere Thunderstorm WarningPBZPreston40 min
Aug 4, 6:09 PM EDTSpecial Weather StatementPBZMarion, Monongalia36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.